A case has recently been described under the title,1 "A New Remedy for Strychnin Poisoning;" hypodermic injections of pilocarpin were given and the patient recovered. The case was as follows:
A child of two and a half years was found with "a bottle of strychnin to his mouth and the contents being emptied into it." The mouth was cleaned out by the mother and the physician who arrived one hour later administered first morphin hypodermically which brought on vomiting, and later washed out the stomach. He gave further internally tannic acid and chloral, the latter until there was profound narcosis. Nevertheless, the convulsions became stronger and were coming every two minutes. As a "last resort" he gave pilocarpin hydrochlorate, 1/24 of a grain hypodermically and repeated the dose after eighteen minutes. The skin became moist and saliva was flowing out of the mouth. The convulsions
MELTZER SJ, SALANT W. THE EFFECT OF PILOCARPIN HYDROCHLORATE IN STRYCHNIN POISONING.. JAMA. 1904;XLIII(27):2031–2033. doi:10.1001/jama.1904.92500270002i
Customize your JAMA Network experience by selecting one or more topics from the list below.